December 16, 2001
The first reports of what we would come to call "lipodystrophy" occurred shortly after the introduction of protease inhibitors in 1996. At that time we were fairly certain that protease inhibitors were responsible for buffalo humps, abdominal obesity ("crix belly," "protease paunch") and other manifestations.
Since then, changes in fat metabolism have been studied extensively, clinically and in the laboratory in order to understand the causative factors and clinical significance of these complications. We actually learned fairly early on that the situation was much more complex than we suspected. Indeed, in the first published investigation of buffalo humps, half of the affected patients had never taken any protease inhibitor.
We have since learned of direct and indirect effects of antiretroviral agents as well as "non-drug" factors such as age, duration of HIV infection, degree and resolution of immune suppression.
Approximately three years ago, Dr. Pablo Tebas (Assistant Professor of Medicine at Washington University School of Medicine in St. Louis) reported on the development of bone loss, osteopenia and osteoporosis, associated with highly active antiretroviral therapy. Many reports have followed.
The pathogenesis and clinical significance of these bone changes have remained murky. As with disorders of fat metabolism, an association with highly active antiretroviral therapy does not necessarily mean a cause-and-effect relationship. Pathogenesis needs to be understood so that potential treatment or preventative strategies can be developed.
This study investigated the potential protease inhibitor causes of disorders of bone and fat metabolism in a laboratory ("in vitro") system. They used various measurements of bone and fat metabolism in both human stem cells (yet another use of the controversial human stem cells!) and rodent bone cells. They found and reported a number of associations of individual protease inhibitors with these measurements. The protease inhibitors were shown to have effects on measures of bone metabolism in this laboratory experiment by either directly inhibiting bone formation or calcium deposition (which is necessary for bone formation).
These effects were greatest with nelfinavir, followed by indinavir, saquinavir, ritonavir and least with amprenavir. In addition, several protease inhibitors also inhibited adipogenesis (formation of fat cells).
Lopinavir also had effects on bone and fat metabolism. The authors speculated that these effects were due to both direct effects of the protease inhibitors on the bone, as well as by a lessening of the rate of the metabolic processes related to both bone and fat metabolism. We could, theoretically, use this information to guide therapy with protease inhibitors -- avoiding the bad protease inhibitors and using the good ones. But of course it is not that simple -- is it ever?
Several major caveats needed to be mentioned about these conclusions. The in vitro results in these cell systems are not necessarily going to be directly correlated with clinical effects and manifestations. The differences between the individual protease inhibitors need to be substantiated by other studies utilizing other investigational methods (corroboration is essential).
Contribution of other factors -- such as age and the use of other medications -- needs to be elucidated. The most important caveat to me, as a clinician, is that we still do not understand the significance of the reported losses of bone density. Should we be screening patients for bone loss? Who? When? How often? Should we change treatment if bone loss is present? Should we use drugs such as fosamax to treat bone loss? And if so, what about potential interactions with antiretroviral agents? Obviously, we need a lot more information, more investigations and more clinical studies.
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|